Is Medication Making Your Skin Sensitive to the Sun?

5 things you need to know about extreme skin photosensitivity

Is Medication Making Your Skin Sensitive to the Sun?

Does your skin have an extreme reaction when you spend time in sunlight or artificial ultraviolet light? If so, it may surprise you to know that drugs you take may cause this intense sensitivity. And sunscreen is likely only part of the solution.

Advertising Policy

Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy

“The reaction can present as exaggerated sunburn or as eczema-like red, itchy spots,” says dermatologist Razieh Soltani, MD. And if you think you can protect yourself by loading up on sunscreen, you should know that you’ll probably need more protection, she says.

Dr. Soltani answers five key questions about drugs and your skin’s sun sensitivity.

1. What’s behind this extreme reaction?

Different drugs (including pills and those applied to the skin or injected) cause photosensitivity for varied reasons. “For the most part, the combination of the drug and the ultraviolet light (both UVA and UVB) from the sun generates toxic and inflammatory reactions that are harmful for skin cells,” Dr. Soltani says.

2. How do these toxic reactions show up?

The most common reaction, known as phototoxicity, causes a sunburn-like effect on skin when you go out in the sun. Your skin may react shortly after you go out or it may take up to 24 hours to show up.

The itchy rash — a photoallergy — isn’t as common. It typically appears a few days after you’re out in the sun, and the rash sometimes shows up even on skin that wasn’t directly exposed.

Advertising Policy

3. Are some people more susceptible than others?

Two people can take the same medication and one person might see a reaction, while the other does not. Your skin also may react every time you take the medication and go out in the sun, or it may only happen once.

“People with fair skin, blond or red hair, and blue eyes are more sensitive to sunlight in general,” says Dr. Soltani. “However, anybody can get the exaggerated sunburn due to medications, regardless of skin color.” 

4. What common medications can increase sun sensitivity?

Both prescription and over-the-counter drugs can cause a reaction, including very common drugs like ibuprofen and birth control pills.

“Some of the commonly used drugs include antibiotics such as Bactrim® or ciprofloxacin and some diabetes medications (including glipizide, glyburide and glimepiride),” says Dr. Soltani.

Your skin may react to other drugs too, including:

Advertising Policy
  • Nonsteroidal anti-inflammatory drugs used for arthritis
  • Pain relievers such as naproxen, diclofenac and piroxicam
  • Diuretics used for blood pressure (furosemide and thiazides, for instance)
  • Promethazine, an antihistamine used to treat motion sickness
  • Anti-arrhythmic drugs to treat irregular heartbeat, such as amiodarone and quinidine

5. How can you reduce your risk?

“The best way to minimize these reactions is strict sun protection,” Dr. Soltani says.

Sunscreen protects against some harmful rays. It is most effective if:

  • It is broad-spectrum, protecting against both UVA and UVB light
  • You put it on 30 minutes before going out in the sun
  • You reapply it every two hours
  • You make sure to use enough — use at least 1 ounce of sunscreen to cover the entire body

Avoid going out in the sun during the peak hours of intensity — between 10 a.m. and 2 p.m., Dr. Soltani says. And, while sunscreen helps, “wearing protective clothing, such as a broad-brimmed hat and long sleeves, is a better strategy to minimize the risk of drug-induced sunburns.”

Check with your doctor if you’re not sure if medications you take may pose a risk. And remember, even if you’re not on any medications, you should still always protect your skin when you’re in the sun.

Advertising Policy